Submit a question to our community and get an answer from real people.
Submit
All  >  Science

Can taking antibiotics cause black stools?

Report as

I can confirm that antibiotics may indeed result in a black stool - after a abscessed tooth I was prescribed both flagyl & amoxcillin by my dentist, and after about half way through the 6-day dosage my stools first became 'loose', then much much darker. Then followed diarrhea - which is where I am presently, though it's over a week since I finished taking them! Before taking the antibiotics I had a perfectly healthy bowel-movement.

The diarrhea I'm informed (online) is a result of the antibiotics having killed off all of the 'good' bacteria in the gut as well as the bad. Apart from 'letting nature take its course', the online-jury seems to be out on a treatment for that - 'pro-biotic' yogurts etc. or risk having to take another series of antibiotics, this time to kill off the bacteria causing the problem. It begs the question as to why they don't just prescribe these in the first place!

Another reason to use modern pharmaceuticals only as a last resort...

Helpful Fun Thanks for voting Comments (0)
Report as
Add a comment...

Yes, one side effect of taking antibiotics can be black stool. Antibiotics destroy the normal intestinal bacteria often resulting in diarrhea or black, tarry stools. Once the antibiotic is finished your bowel movements will go back to normal.

Helpful Fun Thanks for voting Comments (0)
Report as
Add a comment...

No iron pills will give u black stool's

Helpful Fun Thanks for voting Comments (0)
Report as
Add a comment...
smntas

No to the best of my knowledge commonly used antibiotics generally don't cause any black stool.
black stool commonly indicate some type of gastrointestinal (gi) bleed.
so depending upon your age and other daily life risk factors you may be having a gi bleed.
depending upon the site of problem your doctor may need to do a endoscopy or colonoscopy.
----------------------------------------------------------------------------------------------------
But nothing is conclusive, visit your doctor and discuss this issue.

Helpful Fun Thanks for voting Comments (0)
Report as
Add a comment...

yes it can cause black stool ,, as above explained ,, Medical term Dysbacteriosis ,, and for future knowledge it's can be prevented by taking pill to prevent damage of good bacteria .. black stool can be cause by bleeding ,, but in case of digestive system problem , but in progressive case ,, so no need to worry ,, and if problem continue after Finnish course of antibiotic , you should consult gastrointestinologist ..

Helpful Fun Thanks for voting Comments (0)
Report as
Add a comment...
Do you have an answer?
Answer this question...
Did you mean?
Login or Join the Community to answer
Popular Searches